Announcement

Collapse
No announcement yet.

Side effect of Xylometzoline

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Side effect of Xylometzoline

    Drug reaction question. Anyone come across anyone suffering a rise in Blood Pressure after administration of Xylometazoline, especially prior to endoscopy. please.

  • #2
    I have used it for nearly 40 years "I know should only be used for few days". But find it necessary with a CPAP mask.
    Never a problem and I am taking four BP meds.
    I have been asked this question a few times over the years. My advice was: Oral decongestants should not be taken in BP, but local OK as confined to a select area. When I had a major nose bleed and was on a locum, I took Sudafed in hope would constrict nasal blood vessels. On admission to hospital, my BP was 220.
    johnep
    Last edited by johnep; 2nd, February 2019, 08:19 AM.

    Comment


    • #3
      Originally posted by Merlyn View Post
      Drug reaction question. Anyone come across anyone suffering a rise in Blood Pressure after administration of Xylometazoline, especially prior to endoscopy. please.
      Yes, it's a known side effect due to the mechanism of action of xylometazoline - it's an adrenergic alpha1 receptor agonist, which causes vasoconstriction leading to increased blood pressure. Not sure about the link with endoscopy - perhaps any muscle relaxants used during the procedure may also affect blood pressure?

      Comment


      • #4
        Thanks Pharmadude. That's what I thought, but as I'm retired I don't have access to the BNF any more, and I wanted to check. Some of the sites which said 'nothing', Johnep excepted, looked a bit 'iffy'.


        Just seen Johnep's addition. Makes sense.
        Last edited by Merlyn; 4th, February 2019, 06:25 AM.

        Comment

        Working...
        X